Alert archive / West Virginia / River Flood Warnings in 2015
River Flood Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Jul 11, 2015, 9:39 AM EDT for Kanawha County, West Virginia. It took effect at Jul 11, 2015, 12:58 PM EDT. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2015, 9:39 AM EDT (13:39 UTC)
- In effect from
- Jul 11, 2015, 12:58 PM EDT
- Expired
- Jul 11, 2015, 8:25 PM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Elk River at Queen Shoals (QUSW2).
- Action stage
- 17 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03197000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
752 WGUS41 KRLX 111339 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED RIVER FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 939 AM EDT SAT JUL 11 2015 ...The National Weather Service in Charleston Wv has issued a flood warning for the following rivers... Elk River... Affecting the following counties in West Virginia...Kanawha. Heavy rain from the past few days should cause the elk river at queen shoals to rise above flood stage by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. * The next statement will be issued around 1 PM or sooner if conditions change. && WVC039-120025- /O.NEW.KRLX.FL.W.0034.150711T1658Z-150712T0025Z/ /QUSW2.1.ER.150711T1658Z.150711T1800Z.150711T1825Z.NO/ 939 AM EDT SAT JUL 11 2015 the National Weather Service in Charleston Wv has issued a * Flood Warning for the Elk River At Queen Shoals. * from this afternoon to this evening...or until the warning is cancelled. * At 9:00 AM Saturday the stage was 18.2 feet. * Minor Flooding is forecast. * Flood stage is 19.0 feet. * Forecast...rise above flood stage by this afternoon and continue to rise to near 19.2 feet by this afternoon. The river will fall below flood stage by this afternoon. * At stages near 19.0 feet...General flooding occurs along the reach of the river. * A crest near 19.2 feet compares to a previous crest of 18.4 feet on March 5 2015. && LAT...LON 3843 8122 3845 8142 3854 8134 3848 8111 $$
1 follow-up statement
191 WGUS81 KRLX 111754 FLSRLX RIVER FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 154 PM EDT SAT JUL 11 2015 ...The flood warning is cancelled for the following rivers...Elk River. At Queen Shoals... Affecting the following counties in West Virginia...Kanawha. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. && WVC039-111824- /O.CAN.KRLX.FL.W.0034.000000T0000Z-150712T0025Z/ /QUSW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 154 PM EDT SAT JUL 11 2015 The Flood Warning is cancelled for the Elk River At Queen Shoals. * AT 1:00 PM Saturday the stage was 18.4 feet. * Flood stage is 19.0 feet. * Forecast...The River crested below flood stage at 18.5 feet. The river will continue to fall to 12.6 feet by Sunday morning. && LAT...LON 3843 8122 3845 8142 3854 8134 3848 8111 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jul 11, 6:24 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 6:24 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
624 AM EDT SAT JUL 11 2015
.SYNOPSIS...
DRIER TODAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE
AREA UNDER NORTHWEST FLOW NEXT WEEK...KEEPING UNSETTLED CONDITIONS
EACH DAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...
RAIN HAS ALL BUT EXITED THE CWA...AND EXPECT FURTHER DRYING. MAY
TAKE LOW STRATUS SOME TIME TO MIX OUT WITH HEATING THIS MORNING.
PREVIOUS DISCUSSION...
UPPER TROUGH AXIS IS PUSHING TO THE EAST...BUT NOT BEFORE CREATING
FLOODING CONDITIONS FROM SLOW MOVING SHOWERS CREATING 2 INCH PER
HOUR DOWNPOURS THROUGH PUTNAM AND KANAWHA COUNTIES...AND EAST INTO
CLAY COUNTY. GIVING IT ANOTHER 3-4 HOURS OR SO BEFORE THE BULK OF
THIS ACTIVITY HAS PASSED TO THE EAST.
WILL GET A MUCH NEEDED BREAK FROM THE RAIN ACROSS THE CWA WITH
WEAK RIDGING ALOFT AND WEAK SURFACE HIGH PRESSURE BUILDING. UPPER
LEVEL PATTERN IS SHIFTING...HOWEVER...IT WILL BE SHIFTING TO
ANOTHER ACTIVE TRACK WITH NORTHWEST FLOW ALOFT BY THE END OF
SATURDAY NIGHT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
LITTLE CHANGE TO THE PATTERN THIS PERIOD WITH A SERIES OF UPPER
DISTURBANCES IN NORTHWEST FLOW ALOFT DROPPING ACROSS THE OHIO
VALLEY. WITH OUR AREA BEING ON THE SOUTHERN EDGE OF THE WESTERLIES
AND A VERY MOIST AND UNSTABLE AIRMASS IN PLACE...THE MEANDERING
FRONTAL BOUNDARY ACROSS THE AREA WILL BE A FOCUS FOR CONTINUING
CONVECTION. THE BEST CHANCE WILL BE ASSOCIATED WITH EACH DISTURBANCE
CROSSING THE AREA. THE EXACT TIMING AND TRACK OF EACH OF THESE
DISTURBANCES...AND THE FRONT...IS NOT SUPRISINGLY SOMEWHAT
DIFFERENT. BUT THE MOST COMMON THEME AMONG THE MODELS IS TO INCLUDE
LIKELY POPS AT TIMES FROM LATER SUNDAY THROUGH THE DAY
TUESDAY...ESPECIALLY IN THE NORTH AND CENTRAL PORTIONS OF THE AREA.
TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO ALL THE
CLOUDS AND SHOWERS...ALONG WITH WET SOILS AND LUSH VEGETATION.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A SERIES OF UPPER LEVEL DISTURBANCES UNDER NORTHWEST FLOW ALOFT WILL
CROSS THE AREA KEEPING THE PATTERN UNSETTLED THROUGH THE REMINDER OF
THE WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY.
ALLOWED CHANCE POPS ACROSS THE AREA DUE TO UNCERTAINTIES BY THE
MODELS IN THE LONG PERIOD. THEREFORE...ALLOWED SLIGHT CHANCE POPS
WEDNESDAY NIGHT ON.
WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.
WENT WITH WPC THINKING WITH TEMPERATURES...SKY...AND POPS THROUGH
THE PERIOD.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
LOW STRATUS WILL LIKELY TAKE A FEW HOURS TO MIX OUT THIS
MORNING...BUT EXPECTING VFR CONDITIONS TO PREVAIL THROUGH THE TAF
PERIOD.
TONIGHT...WILL NEED TO WATCH FOR THE POSSIBILITY OF FOG
DEVELOPMENT...BUT THE CURRENT FORECAST HAS VFR CLOUDS RETURNING
WITH THE NEXT UPPER LEVEL SYSTEM MOVING IN FROM THE NORTHWEST.
GOING VFR FOR NOW...BUT MAY NEED TO TAKE A FEW SITES DOWN IF THE
CLOUDS DO NOT ARRIVE FAST ENOUGH.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF STRATUS DISSIPATION MAY VARY BY AND
HOUR OR TWO. MAY NEED TO ADD FOG TONIGHT.
AFTER 12Z SUNDAY...IFR POSSIBLE IN THUNDERSTORMS SUNDAY.
&&
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ005>008-
013>018-024>030-033>039-046-047.
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR OHZ087.
KY...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR KYZ105.
FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR KYZ101>103.
VA...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR VAZ003-004.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ005>008-
013>018-024>030-033>039-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR KYZ105.
VA...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR VAZ003-004.
&&
SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JB/ARJ
AVIATION...26Hazardous weather outlook, Jul 11, 3:33 AM EDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 333 AM EDT SAT JUL 11 2015 KYZ101>103-OHZ066-067-075-076-083>087-WVZ009>011-019-020-031-032-040- 120745- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE- HARRISON-TAYLOR-BARBOUR- 333 AM EDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL RETURN FROM SUNDAY THROUGH TUESDAY. FLASH FLOOD WATCHES MAY BE NECESSARY AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ105-VAZ003-004-WVZ005>008-013>018-024>030-033>039-046-047-120745- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-POCAHONTAS-RANDOLPH- 333 AM EDT SAT JUL 11 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL RETURN FROM SUNDAY THROUGH TUESDAY. FLASH FLOOD WATCHES MAY BE NECESSARY AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 3:44 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
344 AM EDT SAT JUL 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD 6 N CHARLESTON 38.44N 81.63W
07/11/2015 KANAWHA WV PUBLIC
TWO MILE ROAD NEAR EDENS FORK I77 EXIT CLOSED DUE TO
FLOODING FROM TWO MILE CREEK.
&&
EVENT NUMBER RLX1501564
JMVLocal storm report, Jul 11, 4:19 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT SAT JUL 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 1 SW CLENDENIN 38.48N 81.36W
07/11/2015 KANAWHA WV PUBLIC
LEATHERWOOD ROAD AT WICKET ROAD CLOSED DUE TO FLOODING
FROM LEATHERWOOD CREEK.
&&
EVENT NUMBER RLX1501565
JMVThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:48 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| Jul 10, 10:28 PM EDT | Flash Flood Warning | RLX | Jackson, Mason | 3 hr |
| Jul 10, 11:58 PM EDT | Special Weather Statement | RLX | Roane | 92 min |
| Jul 11, 1:05 AM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 4 hr |
| Jul 11, 1:34 AM EDT | Flash Flood Warning | RLX | Braxton, Clay, Jackson, Kanawha, Nicholas, Putnam and 1 more | 4 hr |
| Jul 11, 3:15 AM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 4 hr |
Nearby
River Flood Warnings in West Virginia, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.